Missouri, 2005

Damaging Wind in Missouri, August 13, 2005

August 13, 2005 · NWS SGF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 13, 1:35 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 13, 1:35 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
235 PM CDT SAT AUG 13 2005

.DISCUSSION...
A FRONT REMAINED STALLED FROM CENTRAL MISSOURI INTO SOUTH CENTRAL
KANSAS SATURDAY AFTERNOON.  CLUSTERS OF CONVECTION HAD DEVELOPED
ALONG AND AHEAD OF THIS BOUNDARY WHERE MIXED LAYER CAPES WERE NEAR
2000 J/KG. WATER VAPOR SHOWED A POSITIVE TILT TROUGH EXTENDING FROM
THE EASTERN CANADIAN PROVINCES SOUTHWEST INTO THE CENTRAL ROCKIES.
DEEP SUBTROPICAL MOISTURE PLUME WAS STREAMING NORTHWARD IN ADVANCE
OF THIS TROUGH. A SUBTLE SHORTWAVE EMBEDDED IN THIS FLOW APPEARED TO
BE ENHANCING CONVECTIVE DEVELOPMENT ACROSS SOUTHWEST MISSOURI.
THE 12Z SOUNDING SUGGEST THAT STRONG MICROBURST WINDS WILL BE THE
PRIMARY HAZARD WITH THE STRONGER STORMS.

THE FRONT WILL SAG SLOWLY SOUTH THE REMAINDER OF THE WEEKEND AS
UPPER FLOW REMAINS NEARLY ZONAL. A MODERATE LOW LEVEL JET WILL
TRANSPORT VERY RICH THETA-E AIRMASS INTO THE AREA WITH 850 MB
DEWPOINTS APPROACHING 15 DEGREES C. RIBBON OF PRECIPITABLE WATER
VALUES NEAR 2 INCHES WILL STRETCH ALONG THE BAROCLINIC ZONE. IN
ADDITION MINOR SHORTWAVES EMBEDDED IN THE SUBTROPICAL FETCH AND IN
THE STRONGER WESTERLIES ACROSS THE NORTHERN TIER OF THE U.S. WILL
AID PRECIPITATION DEVELOPMENT. THE RESULT WILL BE THE LIKELIHOOD OF
RAIN ACROSS MUCH OF THE FORECAST AREA THROUGH MONDAY. THE MOST
SIGNIFICANT RAINFALL WILL FALL NORTH OF INTERSTATE 44 WHERE TRAINING
CELLS COULD PRODUCE HEAVY AMOUNTS. LOCALIZED FLOODING MAY BECOME
CONCERN IF MULTIPLE ROUNDS OF HEAVY RAINFALL DEVELOP. MEANWHILE
THUNDERSTORMS WILL REMAIN MORE ISOLATED ACROSS SOUTH CENTRAL
MISSOURI UNTIL THE FRONT APPROACHES LATER SUNDAY.

NAM AND GFS MODELS ARE SIMILAR IN BRINGING THE FRONT SLOWLY ACROSS
SOUTHERN MISSOURI AND FAR SOUTHEAST KANSAS. SOME UNCERTAINTY EXISTS
ON HIGHS SUNDAY INTO MONDAY DUE TO THE ASSOCIATED CLOUDS AND
PRECIPITATION. I HAVE TRENDED A COUPLE DEGREES DOWN BUT BELIEVE ANY
BREAKS WILL HELP TEMPERATURES RECOVER AT LEAST INTO THE LOWER 80S.
EXCEPTION MAY BE ACROSS OUR FAR NORTHERN COUNTIES WHERE HIGHS MAY
STRUGGLE TO GET OUT OF THE 70S IF PRECIPITATION PERSISTS.

THE FRONT WILL STALL OVER OR JUST SOUTH OF THE FORECAST EARLY NEXT
WEEK. THE 850 MB FLOW INTERSECTING THIS BOUNDARY WILL CONTINUE TO
SUPPORT A GOOD CHANCE OF RAINFALL MONDAY AND POSSIBLY INTO TUESDAY.
THE FRONT WILL GRADUALLY DISSIPATE BY THE MIDDLE OF NEXT WEEK.
HOWEVER AMPLE MOISTURE WILL LIKELY LINGER TO SUPPORT ISOLATED
DIURNAL ACTIVITY.

ANOTHER FRONT IS PROGGED TO APPROACH THE REGION LATE NEXT WEEK.
TIMING OF THIS FEATURE IS STILL IN QUESTION SO ONLY INTRODUCED A
SLIGHT CHANCE OF PRECIPITATION THURSDAY AND FRIDAY.

FOSTER

&&

.AVIATION...
INITIAL ROUND OF THUNDERSTORMS AFFECTING THE SPRINGFIELD TERMINAL AT
1930Z WILL MOVE EAST OF THE TERMINAL BY 21Z. FLIGHT CONDITIONS ARE
BOUND TO DETERIORATE WITHIN THE NEXT 12 HOURS OR SO...AS A FRONT IS
SCHEDULED TO MAKE PROGRESS TOWARD SOUTHWEST MISSOURI.  ADDITIONAL
SHOWERS AND THUNDERSTORMS WILL FOLLOW...MOST LIKELY AFFECTING THE
JOPLIN AND SPRINGFIELD AIRPORTS THIS EVENING.

CRAMER/FOSTER

&&

SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Aug 13, 2:15 PM CST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
315 PM CDT SAT AUG 13 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-141100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
315 PM CDT SAT AUG 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED TO NUMEROUS THUNDERSTORMS WITH HEAVY RAINFALL AND
  FREQUENT CLOUD TO GROUND LIGHTNING. SOME STORMS WILL BE SEVERE
  WITH DAMAGING STRAIGHT LINE WINDS UP TO 70 MPH AND SMALL HAIL.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA
  THROUGH TONIGHT. HOWEVER THE STORMS WILL BE CONCENTRATED NORTH
  OF INTERSTATE 44.

  DISCUSSION:

  A NEARLY STATIONARY FRONT STRETCHING FROM CENTRAL MISSOURI TO
  SOUTH CENTRAL KANSAS WILL INTERACT WITH A VERY MOIST AND
  MODERATELY UNSTABLE AIRMASS TO PRODUCE SCATTERED TO NUMEROUS
  THUNDERSTORMS THIS AFTERNOON AND EVENING. THUNDERSTORMS WILL BE
  MORE NUMEROUS ALONG AND NORTH OF INTERSTATE 44 CLOSER TO THE
  FRONT. SOME OF THE STORMS WILL PRODUCE DAMAGING WIND GUSTS.
  THUNDERSTORMS WILL CONTINUE TONIGHT MAINLY ALONG AND NORTH OF
  INTERSTATE 44. VERY HEAVY RAIN WILL LIKELY FALL IN THE STRONGER
  STORMS WITH RAINFALL AMOUNTS POSSIBLY EXCEEDING TWO INCHES.
  LOCALIZED FLOODING COULD DEVELOP WHERE STORMS TRACK OVER THE
  SAME AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  SEVERAL ROUNDS OF THUNDERSTORMS WILL AFFECT MUCH OF THE OUTLOOK
  AREA INTO EARLY NEXT WEEK AS THE FRONT STALLS ACROSS THE AREA.
  LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. ORGANIZED SEVERE WEATHER
  IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL AND SOUTH CENTRAL
  MISSOURI THROUGH LATE AFTERNOON. SPOTTERS ARE ENCOURAGED TO RELAY
  HEAVY RAINFALL REPORTS TO THE NATIONAL WEATHER SERVICE IN
  SPRINGFIELD MISSOURI.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Local storm report, Aug 13, 3:06 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
406 PM CDT SAT AUG 13 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     BUFFALO                 37.65N 93.10W
08/13/2005                   DALLAS             MO   EMERGENCY MNGR

            LARGE TREE LIMB ON HOUSE (NO SIGNIFICANT DAMAGE TO
            HOUSE) IN BUFFALO. SODA CREEK ROAD AND STATE HWY 73
            LARGE TREE DOWN IN FIELD. THREE PHASE POWER LINE BROKEN
            AT WALNUT & LINCOLN IN BUFFALO. TREE LIMB DOWN AT POST
            OFFICE IN BUFFALO. POWER POLE LEANING OVER, POWER LINE
            CLOSE TO GROUND AT WEDGEWOOD AND ASH ST IN BUFFALO. HWY
            64 DOWNED POWER LINE BY FALLING TREE.

0330 PM     TSTM WND DMG     3 E WINDYVILLE          37.72N 92.88W
08/13/2005                   DALLAS             MO   EMERGENCY MNGR

            *** 1 INJ *** ONE PERSON SUSTAINED INJURIES FROM FALLING
            TREE DEBRIS NEAR BENNETT SPRINGS
Local storm report, Aug 13, 3:12 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
412 PM CDT SAT AUG 13 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     5 W LEBANON             37.68N 92.76W
08/13/2005                   LACLEDE            MO   EMERGENCY MNGR

            TREE INTO GARAGE, PARTIALLY DESTROYED, REPORTED BY
            EMERGENCY MANAGEMENT.
Local storm report, Aug 13, 3:13 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...REPORTS SO FAR
NATIONAL WEATHER SERVICE SPRINGFIELD MO
413 PM CDT SAT AUG 13 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND DMG     4 SE NEVADA             37.79N 94.32W
08/13/2005                   VERNON             MO   LAW ENFORCEMENT

            SEVERE THUNDERSTORM WIND GUSTS DOWNED TREES.

0205 PM     TSTM WND GST     APPLETON CITY           38.20N 94.03W
08/13/2005  70 MPH           ST.CLAIR           MO   LAW ENFORCEMENT

            60-70 MPH WINDS ESTIMATED LARGE LIMBS DOWN AND POWER OUT

0215 PM     TSTM WND GST     3 E GREENFIELD          37.42N 93.80W
08/13/2005  50 MPH           DADE               MO   PUBLIC

            WIND GUSTS OVER 50 MPH WITH SMALL TREE LIMBS DOWN.

0220 PM     TSTM WND DMG     STOCKTON                37.70N 93.80W
08/13/2005                   CEDAR              MO   LAW ENFORCEMENT

            6-10 DIAMETER TREES DOWN IN STOCKTON WITH WINDS IN
            EXCESS OF 60 MPH

0235 PM     TSTM WND DMG     WILLARD                 37.30N 93.43W
08/13/2005                   GREENE             MO   LAW ENFORCEMENT

            TREES DOWN

0235 PM     TSTM WND DMG     ASH GROVE               37.32N 93.58W
08/13/2005                   GREENE             MO   LAW ENFORCEMENT

            TREES DOWN

0235 PM     TSTM WND DMG     HUMANSVILLE             37.80N 93.58W
08/13/2005                   POLK               MO   LAW ENFORCEMENT

            LIMBS DOWN WITH ESTIMATED 60 MPH WINDS

0240 PM     TSTM WND DMG     ASH GROVE               37.32N 93.58W
08/13/2005                   GREENE             MO   PUBLIC

            6 INCH DIAMETER TREE LIMBS DOWN

0240 PM     TSTM WND DMG     WEAUBLEAU               37.90N 93.55W
08/13/2005                   HICKORY            MO   EMERGENCY MNGR

            TREES DOWN WITH ESTIMATED WINDS TO 65 MPH

0244 PM     TSTM WND GST     (SGF)SPRINGFIELD ARPT   37.25N 93.38W
08/13/2005  49 MPH           GREENE             MO   NWS EMPLOYEE

            WIND GUST MEASURED BY UPPER AIR WIND GAGE AT NWS OFFICE.

0245 PM     TSTM WND DMG     SPRINGFIELD             37.20N 93.30W
08/13/2005                   GREENE             MO   LAW ENFORCEMENT

            NUMEROUS LINBS DOWN ON THE 4000 BLOCK OF WEST DIVISION

0250 PM     TSTM WND DMG     COLE CAMP               38.47N 93.20W
08/13/2005                   BENTON             MO   LAW ENFORCEMENT

            TREES DOWN ON HIGHWAY 52 NEAR COLE CAMP. ESTIMATED 60+
            MPH WINDS.

0310 PM     TSTM WND GST     HALF WAY                37.62N 93.25W
08/13/2005  40 MPH           POLK               MO   PUBLIC

            PEA SIZE HAIL AND 40 MPH WINDS

0315 PM     TSTM WND DMG     BUFFALO                 37.65N 93.10W
08/13/2005                   DALLAS             MO   EMERGENCY MNGR

            LARGE TREE LIMB ON HOUSE (NO SIGNIFICANT DAMAGE TO
            HOUSE) IN BUFFALO. SODA CREEK ROAD AND STATE HWY 73
            LARGE TREE DOWN IN FIELD. THREE PHASE POWER LINE BROKEN
            AT WALNUT & LINCOLN IN BUFFALO TREE LIMB DOWN AT POST
            OFFICE IN BUFFALO. POWER POLE LEANING OVER, POWER LINE
            CLOSE TO GROUND AT WEDGEWOOD AND ASH ST IN BUFFALO. HWY
            64 DOWNED POWER LINE BY FALLING TREE.

0315 PM     TSTM WND GST     BUFFALO                 37.65N 93.10W
08/13/2005  60 MPH           DALLAS             MO   LAW ENFORCEMENT

            LAW ENFORCEMENT ESTIMATED 60 MPH WINDS IN TOWN

0325 PM     TSTM WND DMG     MACKS CREEK             37.97N 92.98W
08/13/2005                   CAMDEN             MO   FIRE DEPT/RESCUE

            TREE DOWNED BY THUNDERSTORM WINDS.

0330 PM     TSTM WND DMG     3 E WINDYVILLE          37.72N 92.88W
08/13/2005                   DALLAS             MO   EMERGENCY MNGR

            *** 1 INJ *** ONE PERSON SUSTAINED INJURIES FROM FALLING
            TREE DEBRIS NEAR BENNETT SPRINGS

0332 PM     TSTM WND GST     BENNETT SPRINGS         37.73N 92.87W
08/13/2005  50 MPH           LACLEDE            MO   FIRE DEPT/RESCUE

            EM RELAYED REPORT OF 50 MPH WINDS IN BENNETT SPRINGS.

0336 PM     TSTM WND GST     BENNETT SPRINGS         37.73N 92.87W
08/13/2005  65 MPH           LACLEDE            MO   PUBLIC

            PUBLIC ESTIMATED 60-65 MPH WINDS HIGHWAY 64 AT PARK.

0340 PM     TSTM WND DMG     5 W LEBANON             37.68N 92.76W
08/13/2005                   LACLEDE            MO   EMERGENCY MNGR

            TREE INTO GARAGE, PARTIALLY DESTROYED, REPORTED BY
            EMERGENCY MANAGEMENT.

0340 PM     TSTM WND GST     LEBANON                 37.68N 92.67W
08/13/2005  65 MPH           LACLEDE            MO   EMERGENCY MNGR

            65 MPH WINDS OBSERVED AT THE EOC IN LEBANON

0345 PM     TSTM WND GST     GRAVOIS MILLS           38.32N 92.82W
08/13/2005  30 MPH           MORGAN             MO   TRAINED SPOTTER

            25-30 MPH AND HEAVY RAIN

0345 PM     TSTM WND DMG     7 W ELDRIDGE            37.83N 92.90W
08/13/2005                   LACLEDE            MO   PUBLIC

            SIDING RIPPING OFF A HOME BY WINDS

0348 PM     TSTM WND DMG     LEBANON                 37.68N 92.67W
08/13/2005                   LACLEDE            MO   EMERGENCY MNGR

            NUMEROUS LARGE TREES DOWN ACROSS LEBANON, BOAT LIFTED
            FROM TRAILER AND LANDED ON HIGHWAY, DESTROYED.  POWER
            LINES ALSO DOWN.
Local storm report, Aug 13, 3:25 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
425 PM CDT SAT AUG 13 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0423 PM     TSTM WND GST     IBERIA                  38.10N 92.32W
08/13/2005  70 MPH           MILLER             MO   CO-OP OBSERVER

            70 MPH WINDS IN PROGRESS WITH TREE LIMBS COMING DOWN.
Local storm report, Aug 13, 3:37 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
437 PM CDT SAT AUG 13 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     BRUMLEY                 38.08N 92.48W
08/13/2005                   MILLER             MO   LAW ENFORCEMENT

            TREES DOWN.

0415 PM     TSTM WND DMG     ELDON                   38.35N 92.58W
08/13/2005                   MILLER             MO   LAW ENFORCEMENT

            TREES DOWN
Local storm report, Aug 13, 3:39 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
439 PM CDT SAT AUG 13 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND GST     CROCKER                 37.95N 92.27W
08/13/2005  60 MPH           PULASKI            MO   LAW ENFORCEMENT

            50 TO 60 MPH WINDS ESTIMATED

The radar

The St Louis radar (KLSX), 144 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Phelps

When
August 13, 3:45 PM CST
Where
Phelps County, 2 mi W of Jerome
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.933, -92.017

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470016.